Arkansas, 2017

Damaging Wind in Arkansas, December 4, 2017

December 4, 2017 · NWS TSA · 1 event in 1 county or zone

Strong to severe thunderstorms developed over eastern Oklahoma during the afternoon of the 4th as a cold front moved into the area. These storms moved into northwestern Arkansas during the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed over eastern Oklahoma during the afternoon of the 4th as a cold front moved into the area. These storms moved into northwestern Arkansas during the early evening. The strongest storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 4, 5:36 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Dec 4, 5:36 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
536 PM CST Mon Dec 4 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Showers and thunderstorms will remain possible at the Arkansas
sites for the first hour or so of the forecast period just ahead
of a cold front. VFR conditions with breezy north to northwest
winds will prevail following the passage of the front through the
end of the forecast period.

&&

.PREV DISCUSSION... /Issued 337 PM CST Mon Dec 4 2017/

DISCUSSION...
Strong cold front was located across western Osage county and
extended southwest to near OKC at 3 pm. Diffuse dry line near
Highway 75 with around 1000 j/kg of surface based cape analyzed
ahead of these boundaries over far eastern OK, enough to support
at least some organized updrafts given seasonably strong deep
layer wind shear. The main threat will be straight-line winds but
a brief window may exist for rotating storms into early evening.
Front will eventually overtake dry line and sweep through
southeast OK and west central AR before 06z, with gusty north
winds ushering in much cooler air after record highs in some
places this afternoon.

Beyond tonight, a much more amplified upper air pattern will take
hold for several days with near meridional flow over the plains.
This will bring a few more dry cold fronts south during the
upcoming week, though the brunt of the coldest air does figure to
remain to our northeast, with only a couple of glancing blows of
Arctic air. Thus expect temperatures to average out near or a
little below normal through the weekend, with medium range models
all indicating a warm up by Sunday.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.

&&

AVIATION.....05
Hazardous weather outlook, Dec 4, 4:45 PM CST, 2 hours before
Hazardous Weather Outlook
National Weather Service Tulsa OK
445 PM CST Mon Dec 4 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
445 PM CST Mon Dec 4 2017

|SEVERE STORMS POSSIBLE THIS EVENING|

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...East of U.S, Highway 69.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...West of U.S. Highway 69.
	ONSET...Ongoing.

DISCUSSION...
Thunderstorms have developed along a Cold front and dry line that
continues to push across eastern Oklahoma. As the front overtakes
the dry line and continues to move east it will encounter a
moderately unstable but strongly sheared environment, with
thunderstorm coverage increasing during the late afternoon and
evening. A few supercell structures will be possible into the
early evening before storms become more linear along the front.
While damaging straight-line winds are the main hazard, the wind
shear in the lowest levels supports a very small tornado threat
during the late afternoon. The storms will quickly move east with
the threat of severe weather ending before 9 PM.

Strong and gusty south winds ahead of the front will shift to the
west and northwest, with gusts of 30 to 35 mph remaining possible
this evening. As drier air pushes east, there will be a period of
limited fire spread potential across parts of eastern Oklahoma
through early this evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY through SUNDAY...No Hazards.

EXTENDED DISCUSSION...
Noticeably colder temperatures will follow the cold front and
prevail for the remainder of the week. A secondary cold front will
arrive later in the week keeping temperatures below normal into
next weekend.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Dec 4, 5:59 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Tulsa OK
559 PM CST MON DEC 4 2017

OKZ076-050030-
Le Flore OK-
559 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LE FLORE COUNTY
UNTIL 630 PM CST...

At 559 PM CST, a strong thunderstorm was located 5 miles north of
Wister, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Poteau...                         Panama...
Cameron...                        Shady Point...

A severe thunderstorm watch remains in effect until 900 PM CST for
southeastern Oklahoma.

LAT...LON 3497 9481 3511 9486 3522 9451 3502 9445
TIME...MOT...LOC 2359Z 254DEG 31KT 3505 9474
Special weather statement, Dec 4, 6:03 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Tulsa OK
603 PM CST MON DEC 4 2017

ARZ010-011-019-020-050045-
Madison AR-Washington AR-Franklin AR-Crawford AR-
603 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...NORTHERN
FRANKLIN...CENTRAL CRAWFORD AND SOUTHEASTERN WASHINGTON COUNTIES
UNTIL 645 PM CST...

At 603 PM CST, strong thunderstorms were located along a line
extending from near Winslow to 3 miles southwest of Chester to 4
miles west of Figure Five. Movement was east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Cedarville...                     Mountainburg...
Alma...                           Mulberry...
Dyer...                           Winslow...
Chester...                        St. Paul...
Rudy...                           Cass...
Saint Paul...                     Brentwood...
Lake Fort Smith...                Figure Five...
Fern...                           Jethro...
Bidville...                       Crosses...
Combs...                          Turners Bend...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 10 and 30.
 Interstate 49 between mile markers 22 and 46.

A severe thunderstorm watch remains in effect until 900 PM CST for
northwestern and west central Arkansas...and east central Oklahoma.

LAT...LON 3593 9369 3567 9374 3545 9402 3549 9445
      3564 9430 3585 9418
TIME...MOT...LOC 0003Z 267DEG 31KT 3581 9415 3565 9423 3550 9442
Special weather statement, Dec 4, 6:09 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Tulsa OK
609 PM CST MON DEC 4 2017

ARZ002-050045-
Carroll AR-
609 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARROLL COUNTY UNTIL
645 PM CST...

At 609 PM CST, a strong thunderstorm was located over Beaver, moving
east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Eureka Springs...                 Beaver...
Grandview...                      Blue Eye...
Pleasant Ridge...                 Oak Hill...

A severe thunderstorm watch remains in effect until 900 PM CST for
northwestern Arkansas.

LAT...LON 3644 9340 3641 9381 3650 9382 3650 9337
TIME...MOT...LOC 0009Z 265DEG 35KT 3647 9377
Special weather statement, Dec 4, 6:16 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
616 PM CST MON DEC 4 2017

OKZ049-050045-
Pushmataha OK-
616 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PUSHMATAHA COUNTY
UNTIL 645 PM CST...

At 616 PM CST, a strong thunderstorm was located 5 miles west of
Moyers, moving east at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Antlers...                        Snow...
Moyers...                         Kosoma...
Kellond...                        Eubanks...
Finley...

A severe thunderstorm watch remains in effect until 900 PM CST for
southeastern Oklahoma.

LAT...LON 3442 9578 3448 9541 3423 9535 3420 9578
TIME...MOT...LOC 0016Z 261DEG 42KT 3431 9574
Special weather statement, Dec 4, 6:35 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
635 PM CST MON DEC 4 2017

OKZ049-050100-
Pushmataha OK-
635 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PUSHMATAHA COUNTY UNTIL
700 PM CST...

At 635 PM CST, strong thunderstorms were located along a line
extending from 2 miles south of Tuskahoma to 3 miles southwest of
Nashoba to 4 miles southeast of Snow. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Clayton...                        Albion...
Clayton Lake State Park...        Nashoba...
Kiamichi...                       Tuskahoma...
Cloudy...

A severe thunderstorm watch remains in effect until 900 PM CST for
southeastern Oklahoma.

LAT...LON 3428 9546 3445 9534 3465 9537 3468 9510
      3468 9496 3451 9494 3450 9505 3427 9505
TIME...MOT...LOC 0035Z 266DEG 34KT 3458 9529 3445 9527 3435 9535
Special weather statement, Dec 4, 6:37 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Tulsa OK
637 PM CST MON DEC 4 2017

ARZ029-050115-
Sebastian AR-
637 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEBASTIAN COUNTY UNTIL
715 PM CST...

At 637 PM CST, a strong thunderstorm was located near Hartford,
moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Mansfield...                      Hartford...
Huntington...                     Midland...
Patterson...                      Arkola...
Crossroads...                     Dayton...

A severe thunderstorm watch remains in effect until 900 PM CST for
west central Arkansas.

LAT...LON 3514 9403 3514 9414 3510 9414 3509 9419
      3508 9420 3508 9422 3506 9425 3506 9423
      3497 9424 3495 9429 3496 9433 3495 9434
      3496 9436 3494 9439 3495 9441 3511 9442
      3517 9403
TIME...MOT...LOC 0037Z 265DEG 31KT 3503 9433

The radar

The Western Arkansas radar (KSRX), 28 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sebastian

When
December 4, 6:45 PM CST
Where
Sebastian County, 1.64 mi SW of Mansfield
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
35.054, -94.251

Strong thunderstorm wind damaged the roof of a home and destroyed a metal barn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726312.